Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Gall bladder surgery done, pain in hip joints, left shoulder, right jaw and wrist

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1980
Answered : 2130 Questions
Joint Pain
I had gall bladder surgery in October 2011. Since then my hip joints, left shoulder, right jaw and wrist have started hurting really bad. I am thinking I have a reaction to the titanium clips that were put in during surgery. Is this a possibility?
Posted Tue, 22 May 2012 in General Health
Answered by Dr. Rajinder Bajoria 13 hours later
Thanks for writing in.
I would like to reassure you that your multiple joint pains is not related to your cholecystectomy or to the titanium clips that have been used.
As I believe that more information can help a physician help a patient better, I would request you to answer the following questions.
How long have you had this pain?
Which joints are affected?
How severe is the pain? Does it affect movement or your quality of life?
How old are you and what do you do professionally?
Do you have any swelling or redness in the joints?
Do you have any other symptoms like a rash, photosensitivity or anything else that you might deem important?
Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Gall bladder surgery done, pain in hip joints, left shoulder, right jaw and wrist 9 days later
Thank you so much for replying to my question. I am allergic to nickel and found out that titanium clips have some nickel in them. I started having joint pain a couple of weeks after gall bladder surgery. It is continually getting worse and in my shoulders, wrists and right jaw. My left hip joint has gotten better. The pain hurts really bad at night when I am laying and try to move my arms. I am also having trouble chewing with my jaw in pain. I am 63 years old and a Real Estate Agent. I never had a pain at all until after the surgery. I have always been in good health and don't drink or smoke. My arms hurt at work and I have to take at least 4 to 6, 200mg of Motrin a day for pain. I don't have any swelling, redness or rashes.....Just hurt when I move. I would like to take the clips out but have read that it is more XXXXXXX to do that than leave them in. I would just like some relief as I have to work. Thank you again for any help or suggestions that you might have. I have never had to take medicines and am sure a lot of Motrin can't be good.
Answered by Dr. Rajinder Bajoria 6 hours later

Nice to hear back from you again.

I understand your concern and let me try to give you some useful information pertaining to your problem.

1. Truly it is easy to apply clips during cholecystectomy and very difficult to remove as removal involves open abdominal surgery in expert hands .

2. Titanium clips do contain nickel and as you are sensitive to it, it might cause a few allergic symptoms. If you wish to get this removed, you can talk to your operating surgeon and discuss the problem. Perhaps he might start you on medication to suppress allergic effects. Any allergic effects can be masked or suppressed with medicines.

Removal of clip should be used as a last resort treatment.

3. Long term use ibuprofen (motrin) in your age group definitely has side effects. It has effects on kidney (nephrotoxic drug) and stomach (gastritis). Caution is advised with its use especially at your age.

4. As you seem to be severely affected, it would be wise to discuss with your surgeon regarding this. We have other safe drug which can control the pain. A proper treatment can be planned with the combine efforts of your surgeon, an orthopedic and pain management team.

Hope this answers your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor